Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

May 28, 2021Halifax County, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 28, 2021, 5:21 PM EDT for Halifax County, Virginia; Caswell County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 5:21 PM EDT (21:21 UTC)
Expired
May 28, 2021, 6:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS81 KRNK 282121
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Fri May 28 2021

NCZ006-VAZ058-059-282200-
Caswell-Halifax-Charlotte-
521 PM EDT Fri May 28 2021

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...SOUTHEASTERN CHARLOTTE 
AND HALIFAX COUNTIES...

At 519 PM EDT, radar indicated strong thunderstorms developing from 
from Crystal Hill...through Milton...to near Camp Springs. Movement 
was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Jericho...
Prospect Hill...
and Turbeville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3669 7864 3668 7870 3660 7871
      3654 7877 3654 7914 3624 7916 3625 7952
      3654 7926 3654 7922 3660 7920 3689 7894
      3708 7844
TIME...MOT...LOC 2119Z 248DEG 28KT 3686 7892 3656 7920 3626 7947 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:04 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 28, 3:04 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
304 PM EDT Fri May 28 2021

.SYNOPSIS...
Low pressure and an incoming cold frontal boundary will push into
the region today providing the risk for strong to severe storms.
Cool, wet, and cloudy conditions look to continue through the
weekend as low pressure slowly pushes off the coast. Warmer
conditions with clearing skies as high pressure builds for Memorial
Day.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 305 PM EDT Friday...

...Scattered strong to severe storms this afternoon and evening.
Primary threats include locally damaging winds and small hail...

The setup...

Surface low pressure and a potent mid-level trough will continue to
press east from the Ohio River Valley into the Mid-Atlantic region
this afternoon and evening. Meanwhile, at the surface a cold front
will start to surge out ahead of the low pressure system across West
Virginia into our region later this afternoon and evening. Overall
timing for for convective activity will be dependent on current
cloud cover over the region, the amount of peak heating, and timing
of the front/upper level wave as it pushes into the region. Highest
confidence for severe storms remains along and east of the Blue
Ridge.

Cloud cover from earlier this morning has really helped our cause
this afternoon in avoiding the severe weather threat. Showers and
storms though are becoming more abundant especially in areas along
and east of the Blue Ridge where sunshine has managed to push
through. These areas continue to see temperatures in the mid to
upper 80s and low 90s with dewpoints in the 60s adding ample fuel
for storm development. MLCAPE values are on the order of 1000 j/kg
in these areas along with DCAPE values of 1200 j/kg indicating
higher confidence for localized damaging winds with any storms that
advance into the Piedmont and Southside. Further west from Roanoke
to Bluefield convection from midday and ample cloud cover continue
to mitigate the severe weather threat.

Hi-res guidance and CAMS depict the best overall coverage for severe
weather between 4pm this afternoon through 8pm this evening. The
severe threat will quickly wane after that with clouds and showers
continuing into Saturday as upper trough is slow to push through.

More showers and a few rumbles of thunder especially out east are
likely to continue Saturday as resultant low pressure remains. It
will not be raining all the time but we'll be overcast and cool with
north to northeast flow as a wedge front dives south. Highs will
struggle to get out of the low to mid 60s in the west with upper 60s
out east.

Rainfall wise we are looking at a beneficial soaking to quench
abnormally dry concerns. PWATS per this morning's soundings were
around 1.5 inches which should yield a good swath of one to one and
a half inches of rain across the region from now through Saturday.
Locally heavier amounts are possible in any training storms
especially along and west of the Blue Ridge.

Confidence is moderate to high in the near term based upon cloud
cover concerns mitigating the severe weather threat along and west
of I-81 this afternoon/evening.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 145 PM EDT Friday...

Cool with rain showers for the weekend, trending to drier and warmer
weather by Memorial Day.

Shortwave trough will rotate east across the Appalachians Saturday
into Saturday night. By Saturday night, cool air wedge will be
anchored in place as low pressure shifts east and high pressure to
the north locks in northeast flow. It will be cloudy with scattered
showers with an isolated thunderstorm possible in the evening. Low
temperatures will vary from the lower 40s in the mountains to the
lower 50s in the piedmont. Sunday into Sunday night will be mostly
cloudy with scattered showers. High temperatures Sunday will be in
the lower 50s in the mountains to the mid 60s in the piedmont. Low
temperatures Sunday night will range from around 40 degrees in the
mountains to the lower 50s in the piedmont.

Parent shortwave trough shifts east along with the surface low
pressure, resulting in drying and warming conditions for Memorial
Day. Expecting temperatures will moderate to near normal.

Moderate confidence in the short term forecast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 145 PM EDT Friday...

Dry start for beginning of week, then moisture returns midweek into
the end of the week.

High pressure settles in Monday night resulting in dry conditions.
The high center eventually shifting off the East coast by Wednesday.
This will put the region back into a southwesterly flow, allowing
for moisture to build back in. An isolated shower or thunderstorm is
possible across the mountains Tuesday. The approaching weak trough
will be a better trigger for afternoon showers and thunderstorms for
Wednesday into Friday.

Otherwise, expect temperatures near normal through the long term
forecast period.

Moderate confidence in the Long Term Forecast.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 211 PM EDT Friday...

Flying conditions continue to deteriorate this afternoon and
evening with the threat for strong to severe storms at all area
terminals.

Our mid-level trough and associated surface low pressure system
continues to push into the region from the Ohio River Valley this
afternoon and evening. Medium to high confidence remains for areas
of organized convection in the form of multicellular clusters and
linear lines cruising through between 18-23z/2PM this evening. Gusts
out ahead of these storms will be on the order of 25 kts with
localized gusts upwards of 50 kts with stronger storms and their
convective induced outflow boundaries. Thunderstorm activity will
start to wane after 0z/8PM with residual showers through the
overnight period as upper level trough/surface low are slow to push
through.

VFR conditions look to continue to prevail this afternoon especially
out east from KLYH to KDAN until storms start to form. Elsewhere
pockets of MVFR visibilities remain as showers and storms push into
KROA-KBCB-KBLF, and KLWB. The best window for IFR and MVFR
conditions with notable turbulence, considerable lightning,
marginally severe hail, and strong winds gusts looks to be between
19z-0z/3-8PM this evening.

The potential for MVFR-IFR conditions will likely continue into the
overnight despite convection waning. Wet conditions and stable air
draining in will promote the development for fog and stratus
overnight into Saturday morning. Drizzle will also linger out over
the mountains and off to the east as our flow changes toward more of
a north to northeasterly direction.

Sub-VFR conditions continue into Saturday with passing showers and
considerable cloudiness across the area. Some breaks in the
clouds may be noted from KDAN to KTNB ,but confidence remains
low as the upper level trough swings through.

Extended Aviation Discussion...

Cooler stable conditions will develop for the weekend as the passage
of a cold front introduces a change in airmass. Considerable
cloudiness and showers could linger through Sunday as an upper level
trough slowly passes overhead. Conditions should improve during
Memorial Day and Tuesday as high pressure returns. Our next storm
system arrives by later next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...ET/PM
NEAR TERM...ET
SHORT TERM...KK
LONG TERM...KK
AVIATION...ET/PM
Hazardous weather outlook, May 28, 2:30 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
230 PM EDT Fri May 28 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-291830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
230 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are expected during the afternoon and
evening. Damaging winds and marginally severe hail are the primary
threats. An isolated tornado is possible along and east of US-29.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 28, 4:19 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT Fri May 28 2021

VAZ023-024-034-282045-
Botetourt-Bedford-Rockbridge-
419 PM EDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...
NORTH CENTRAL BEDFORD AND EAST CENTRAL BOTETOURT COUNTIES...

At 418 PM EDT, a strong thunderstorm was located over Buchanan,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buchanan...
Glasgow...
Big Island...
Arcadia...
Snowden...
Springwood...
and Natural Bridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3774 7941 3764 7938 3763 7940 3763 7942
      3762 7943 3760 7944 3760 7943 3761 7941
      3759 7938 3754 7936 3747 7972 3759 7984
TIME...MOT...LOC 2018Z 253DEG 30KT 3755 7969

MBS
Special weather statement, May 28, 4:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT Fri May 28 2021

VAZ033-034-044-045-282115-
Franklin-Campbell-Bedford-Pittsylvania-
432 PM EDT Fri May 28 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CAMPBELL...NORTHERN
PITTSYLVANIA...SOUTHERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

At 431 PM EDT, radar indicated strong thunderstorms extending from
Westlake Corner to Penhook. Movement was northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Moneta...
Penhook...
Forest...
and Evington.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3743 7931 3704 7913 3690 7966 3715 7977
TIME...MOT...LOC 2031Z 241DEG 29KT 3712 7967 3700 7962

MBS
Local storm report, May 28, 4:33 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     2 S APPOMATTOX          37.33N 78.83W
05/28/2021                   APPOMATTOX         VA   911 CALL CENTER

            ONE TREE DOWN NEAR INTERSECTION OF RED HOUSE
            AND COUNTRY ESTATES ROAD.

&&

WHP
Local storm report, May 28, 4:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 N ROCKY MOUNT         37.03N 79.88W
05/28/2021                   FRANKLIN           VA   BROADCAST MEDIA

            TREE DOWN ON US HIGHWAY 220 BLOCKING ONE
            LANE NEAR THE EXIT RAMP TO ROCKY MOUNT. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Special weather statement, May 28, 5:14 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT Fri May 28 2021

VAZ045>047-058-059-282145-
Halifax-Buckingham-Campbell-Charlotte-Appomattox-
514 PM EDT Fri May 28 2021

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CHARLOTTE...EASTERN
CAMPBELL...NORTHWESTERN HALIFAX AND SOUTHWESTERN BUCKINGHAM
COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms extending from
Spout Spring...through Red House...to near Leda. Movement was
northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
Appomattox...
Brookneal...
Keysville...
Charlotte Court House...
Dillwyn...
and Phenix.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3733 7848 3733 7852 3738 7859 3740 7860
      3734 7860 3727 7868 3720 7869 3719 7864
      3714 7859 3715 7855 3714 7852 3709 7848
      3708 7844 3705 7845 3681 7908 3705 7899
      3737 7904 3761 7847 3746 7838
TIME...MOT...LOC 2113Z 239DEG 40KT 3735 7893 3713 7878 3686 7901

MBS
Special weather statement, May 28, 5:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Fri May 28 2021

NCZ006-VAZ058-059-282200-
Caswell-Halifax-Charlotte-
521 PM EDT Fri May 28 2021

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...SOUTHEASTERN CHARLOTTE
AND HALIFAX COUNTIES...

At 519 PM EDT, radar indicated strong thunderstorms developing from
from Crystal Hill...through Milton...to near Camp Springs. Movement
was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Jericho...
Prospect Hill...
and Turbeville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3669 7864 3668 7870 3660 7871
      3654 7877 3654 7914 3624 7916 3625 7952
      3654 7926 3654 7922 3660 7920 3689 7894
      3708 7844
TIME...MOT...LOC 2119Z 248DEG 28KT 3686 7892 3656 7920 3626 7947

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:24 PM EDTSpecial Weather StatementRNKCarroll, City of Galax51 min
May 28, 3:11 PM EDTSpecial Weather StatementRNKCity of Lynchburg49 min
May 28, 3:15 PM EDTSpecial Weather StatementRNKFloyd, Patrick45 min
May 28, 3:40 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem50 min
May 28, 3:54 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham51 min
May 28, 3:59 PM EDTSpecial Weather StatementRNKFranklin31 min
May 28, 4:19 PM EDTSpecial Weather StatementRNKBotetourt26 min
May 28, 4:32 PM EDTSpecial Weather StatementRNKBedford43 min
May 28, 5:14 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Charlotte31 min
May 28, 5:38 PM EDTSpecial Weather StatementRNKFloyd37 min
May 28, 6:17 PM EDTSpecial Weather StatementRNKFloyd, Franklin28 min
May 28, 7:05 PM EDTSpecial Weather StatementRNKAshe, Watauga40 min

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.